Please use this identifier to cite or link to this item: http://hdl.handle.net/1893/8996

Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Pathogen exclusion from eco-epidemiological systems
Authors: Greenman, Jonathan
Hoyle, Andrew
Contact Email: jvg@maths.stir.ac.uk
Keywords: Ecological control
Red grouse
Apparent competition
Nonlinear optimization
Environmental forcing
Resonance
Issue Date: Aug-2010
Publisher: University of Chicago Press for The American Society of Naturalists
Citation: Greenman J & Hoyle A (2010) Pathogen exclusion from eco-epidemiological systems, American Naturalist, 176 (2), pp. 149-158.
Abstract: Increasing concerns about the changing environment and the emergence of pathogens that cross species boundaries have added to the urgency of understanding the dynamics of complex ecological systems infected by pathogens. Of particular interest is the often counterintuitive way in which infection and predation interact and the consequent difficulties in designing control strategies to manage the system. To understand the mechanisms involved, we focus on the pathogen exclusion problem, using control maps (on which the network of exclusion thresholds are plotted) in order to readily identify which exclusion strategies will work and why others will not. We apply this approach to the analysis of parasite exclusion in two game bird ecologies. For higher dimensions, we propose a computational scheme that will generate the optimal exclusion strategy, taking into account all operational constraints on the pathogen invasion matrix, populations, and controls. The situation is further complicated when external forcing distorts pathogen thresholds. This distortion is highly sensitive to the lags between forcing components, a sensitivity that can be exploited by management using correctly lagged cyclically varying controls to reduce the effort involved in pathogen exclusion.
Type: Journal Article
URI: http://hdl.handle.net/1893/8996
DOI Link: http://dx.doi.org/10.1086/653669
Rights: Publisher policy allows this work to be made available in this repository. Published in The American Naturalist by University of Chicago Press. The original publication is available at http://www.jstor.org/stable/10.1086/653669
Affiliation: Mathematics - CSM Dept
Computing Science - CSM Dept

Files in This Item:
File Description SizeFormat 
Greenman_2010_Pathogen_Exclusion.pdf1.1 MBAdobe PDFView/Open


This item is protected by original copyright



Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact library@stir.ac.uk providing details and we will remove the Work from public display in STORRE and investigate your claim.